Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 67, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 23, 2014, 8:02 PM EDT for Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 8:02 PM EDT (00:02 UTC)
- Expired
- Jul 23, 2014, 9:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Capitol Planning Region, CT, Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 105 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:17 PM EDT | TSTM WND DMG | Holyoke, MA | TREES DOWN ON NORTHAMPTON STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
835
WUUS51 KBOX 240002
SVRBOX
CTC003-MAC013-015-240100-
/O.NEW.KBOX.SV.W.0067.140724T0002Z-140724T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
802 PM EDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT...
WESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
SOUTHWESTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...
* UNTIL 900 PM EDT
* AT 802 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORMS WERE LOCATED OVER TOLLAND...OR 15 MILES SOUTHEAST
OF GREAT BARRINGTON...AND WAS MOVING EAST AT 40 MPH.
* SOME LOCATIONS IMPACTED INCLUDE...
CHICOPEE...WESTFIELD...HOLYOKE...WINDSOR...NORTHAMPTON...AGAWAM...
WEST SPRINGFIELD...SIMSBURY...BLOOMFIELD...SOUTH HADLEY...
EASTHAMPTON...SUFFIELD...GRANBY...CANTON...SOUTHWICK...
SOUTHAMPTON...HADLEY...EAST GRANBY...HUNTINGTON AND HARTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS. DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.
MINOR FLOODING CAN BE EXPECTED FROM TORRENTIAL RAINFALL. DO NOT DRIVE
THROUGH FLOODED ROADS.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4231 7300
4231 7303 4233 7306 4237 7307 4232 7257
4189 7271 4183 7294 4189 7294 4190 7291
4197 7289 4197 7303 4204 7301 4204 7306
4211 7307
TIME...MOT...LOC 0002Z 252DEG 33KT 4210 7308
$$
FRANK3 follow-up statements
289
WWUS51 KBOX 240027
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
827 PM EDT WED JUL 23 2014
CTC003-MAC013-015-240100-
/O.CON.KBOX.SV.W.0067.000000T0000Z-140724T0100Z/
HARTFORD CT-HAMPDEN MA-HAMPSHIRE MA-
827 PM EDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN HARTFORD...WESTERN HAMPDEN AND SOUTHWESTERN
HAMPSHIRE COUNTIES...
AT 827 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER WESTFIELD...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CHICOPEE...WESTFIELD...HOLYOKE...WINDSOR...NORTHAMPTON...AGAWAM...
WEST SPRINGFIELD...SIMSBURY...BLOOMFIELD...SOUTH HADLEY...
EASTHAMPTON...SUFFIELD...GRANBY...CANTON...SOUTHWICK...SOUTHAMPTON...
HADLEY...EAST GRANBY...HUNTINGTON AND HARTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.
TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
THROUGH FLOODED ROADS.
&&
LAT...LON 4212 7296 4216 7297 4215 7303 4222 7289
4227 7290 4234 7287 4234 7285 4232 7257
4189 7271 4183 7294 4189 7294 4190 7291
4197 7289 4197 7303 4204 7301 4204 7306
4208 7303
TIME...MOT...LOC 0027Z 252DEG 33KT 4217 7278
$$
FRANK216
WWUS51 KBOX 240035
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
835 PM EDT WED JUL 23 2014
CTC003-MAC013-015-240100-
/O.CON.KBOX.SV.W.0067.000000T0000Z-140724T0100Z/
HARTFORD CT-HAMPDEN MA-HAMPSHIRE MA-
835 PM EDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN HARTFORD...WESTERN HAMPDEN AND SOUTH CENTRAL
HAMPSHIRE COUNTIES...
AT 835 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER HOLYOKE...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CHICOPEE...WESTFIELD...HOLYOKE...WINDSOR...NORTHAMPTON...AGAWAM...
WEST SPRINGFIELD...SIMSBURY...BLOOMFIELD...SOUTH HADLEY...
EASTHAMPTON...SUFFIELD...GRANBY...CANTON...SOUTHWICK...SOUTHAMPTON...
HADLEY...EAST GRANBY...HARTLAND AND RUSSELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.
TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
THROUGH FLOODED ROADS.
&&
LAT...LON 4209 7292 4214 7290 4214 7286 4218 7287
4221 7282 4223 7276 4232 7267 4232 7257
4189 7271 4183 7294 4189 7294 4190 7291
4197 7289 4197 7303 4206 7296 4207 7297
TIME...MOT...LOC 0035Z 252DEG 33KT 4219 7268
$$
FRANK777
WWUS51 KBOX 240054
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
854 PM EDT WED JUL 23 2014
CTC003-MAC013-015-240103-
/O.EXP.KBOX.SV.W.0067.000000T0000Z-140724T0100Z/
HARTFORD CT-HAMPDEN MA-HAMPSHIRE MA-
854 PM EDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARTFORD...
WESTERN HAMPDEN AND SOUTH CENTRAL HAMPSHIRE COUNTIES WILL EXPIRE AT
900 PM EDT...
THE STORM WHICH PROMPTED THE WARNING WAS IN THE PROCESS OF EXITING
THE REGION. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4209 7292 4214 7290 4214 7286 4218 7287
4221 7282 4223 7276 4232 7267 4232 7257
4189 7271 4183 7294 4189 7294 4190 7291
4197 7289 4197 7303 4206 7296 4207 7297
TIME...MOT...LOC 0050Z 252DEG 33KT 4219 7268
$$
FRANKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:47 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 23, 7:47 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
747 PM EDT WED JUL 23 2014
.SYNOPSIS...
LINE OF THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL SWEEP
ACROSS THE REGION TONIGHT. THUNDERSTORMS WILL BE STRONG TO SEVERE
MAINLY NORTH AND WEST OF THE WORCESTER HILLS TRANSITIONING TO
SHOWERS SOUTHEASTWARD INTO THURSDAY WITH EMBEDDED RUMBLES OF
THUNDER. HIGH PRESSURE BUILDS BACK IN WITH DRIER WEATHER FRIDAY
INTO SATURDAY. UNSETTLED WEATHER RETURNS FOR SUNDAY INTO EARLY
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
* SEVERE THUNDERSTORM WATCH #432 CONTINUES UNTIL 10 PM EDT THIS
EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE *
* LINE OF STRONG TO SEVERE STORMS CONTINUES ACROSS NORTH AND WEST
NEW ENGLAND INTO THIS EVENING. *
* SEVERE THREATS ARE EXPECTED TO DIMINISH WITH TIME AS THE LINE
SWEEPS SOUTHEAST *
730 PM UPDATE...
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MARCH E/SE
WITH THE MAIN THREATS OF STRONG TO DAMAGING WINDS...ALONG WITH
HEAVY RAIN / DOWNPOURS RESULTING IN THE RISK OF URBAN AND POOR
DRAINAGE FLASH FLOODING.
PER SPC MESOANALYSIS...INSTABILITY ON THE ORDER OF 2K J/KG W/N A
REGION OF NEARLY 2+ INCH PWATS PREVAILS. YET THE LINE ENCROACHES
ON A REGION OF VERY WEAK / NEGLIGBLE SHEAR. EXPECTING THE LINE TO
WEAKEN AS IT CONTINUES TO SLIDE E/SE INTO THE EVENING...BECOMING
DIFFUSE WITH JUST WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS. THIS
A CONSEQUENCE OF WEAKER SHEAR AND CONCLUSION OF DAYTIME HEATING.
HAVE MODIFIED THE FORECAST WITH THE LATEST TRENDS. KEPT CLOSE TO
THE NEAR-TERM GUIDANCE BY INCORPORATING THE RAP/HRRR INTO THE
PREVIOUS FORECAST WHICH GAVE A GOOD BLEND OF EXPECTED WEATHER.
SEVERE THREATS OF DAMAGING WIND GUSTS AND HEAVY RAIN REMAIN OVER
AREAS INCORPORATED IN THE WATCH. UPON CONCLUSION OF THE WATCH...
HAVE CONTINUED WITH HEAVY RAIN / GUSTY WIND WORDING INTO THE EARLY
MORNING HOURS WITH THE EXPECTATION THAT THERE WILL BE SOME
EMBEDDED THUNDER IN A VERY SATURATED ENVIRONMENT.
LINE WILL MARCH INTO CENTRAL-SOUTHERN NEW ENGLAND W/N THE NEXT
COUPLE OF HOURS...REACHING THE BOSTON-PROVIDENCE CORRIDOR PRIOR TO
MIDNIGHT. WILL SEE THE LINE SLOW WITH ITS APPROACH TO THE S/SE...
SO IMPACTS FROM PROVIDENCE TO THE SE WILL LINGER INTO THE EARLY
MORNING HOURS AND THEN ON INTO MORNING BEFORE CONCLUDING ROUGHLY
PRIOR TO MIDDAY.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THURSDAY...
COLD FRONT WILL SLOW DOWN DURING ITS PASSAGE ACROSS SOUTHERN NEW
ENGLAND THURSDAY MORNING. BOTH THE EC AND NAM SHOW A WAVE DEVELOPING
ALONG THE FRONT ALLOWING FOR THE SLOW DOWN WHILE THE GFS SEEMS TO BE
THE OUTLIER ON PUSHING THE FRONT THOUGH BY 12Z. IN FACT THE UPPER
LEVEL TROUGH AXIS IS STILL ACROSS UPSTATE NY BY 12/15Z RESULTING IN
CLOUDS AND THE CONFIDENCE THAT PRECIP WILL LINGER ESP FOR AREAS
SOUTH AND EAST OF THE BOS-PVD CORRIDOR. BELIEVE THAT BY 00Z THE
FRONT AND THE BULK OF THE PRECIP WILL BE OFFSHORE BUT CANNOT RULE
OUT A FEW LINGERING SHOWERS ESP FOR THE CAPE AND THE ISLANDS.
BECAUSE OF THE SLOW DOWN AND THE POTENTIAL WAVE DEVELOPMENT...
CANT RULE OUT THE POTENTIAL FOR EMBEDDED THUNDERSTORMS DURING THE
DAY.
DRIER AIR WILL WORK ITS WAY IN BEHIND THE FRONT RESULTING IN A
COOLER DAY WITH HIGHS WELL BELOW AVERAGE AND CLOSE TO 15 DEGREES
COOLER THEN TODAY. ASIDE FROM THE CLOUDS AND LINGERING PRECIP
CHANCES...SHOULD BE A PLEASANT DAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
*/ HIGHLIGHTS...
- DRY AND SEASONABLE INTO FRIDAY
- RETURN OF WARM AND MUGGIER CONDITIONS FOR SATURDAY
- SIGNIFICANT WEATHER SATURDAY NIGHT INTO EARLY NEXT WEEK
- A RETURN OF DRY AND SEASONABLE WEATHER BY MIDWEEK
*/ OVERVIEW AND MODEL PREFERENCE...
SURPRISING PATTERN AS WE CLOSE OUT THE MONTH OF JULY! AS PRESENT NW
PACIFIC IMPULSE EJECTS E IT COUPLES WITH AN UPPER-LEVEL LOW PARKED
OVER NE CANADA RESULTING IN TROUGH ENHANCEMENT THROUGH THE GREAT
LAKES REGION. SUBSEQUENT DOWNSTREAM RIDGING OVER THE N-ATLANTIC AND
RIDGE STRENGTHENING OVER THE W-CONUS AHEAD OF A PACIFIC IMPULSE
BOTTLED IN THE GULF OF ALASKA...THE ATMOSPHERIC PATTERN BUCKLES.
WITH THE STAGNANT PATTERN IN PLACE...ANOMALOUS CONDITIONS PREVAIL AS
DECENT AGREEMENT AMONG ENSEMBLE MEMBERS SIGNAL A -3 TO -4 SD IN
HEIGHTS/TEMPERATURE/HUMIDITY.
BUT A NOTE OF CAUTION: SIMILAR ENSEMBLE MEMBERS OUT TO D8 AND INTO
EARLY AUGUST ARE EXHIBITING CONSIDERABLE SPREAD WITHIN NAO/PNA
TRENDS. IT IS WITH NO CERTAINTY AS TO HOW THIS PATTERN WILL EVOLVE.
THIS MAKES THE FORECAST OVER THE NE-CONUS DIFFICULT FURTHER OUT IN
TIME AS NEW ENGLAND ESPECIALLY FINDS ITSELF WITHIN THE E-PERIPHERY
OF THE AFOREMENTIONED TROUGH. JUST A SLIGHT WOBBLE OF THE OVERALL
BUCKLED PATTERN E OR W CAN RESULT IN CONSIDERABLE CHANGES IN THE
FORECAST.
FEEL THE DECENT AGREEMENT BETWEEN DETERMINISTIC AND ENSEMBLE MEMBERS
WARRANTS A BLEND OF MODEL GUIDANCE TOWARDS THE FORECAST. WILL HIT ON
THE MAIN POINTS ALONG WITH ANY PREFERRED GUIDANCE IN THE DAILIES
BELOW.
*/ DAY-TO-DAY DETAILS...
THURSDAY NIGHT THROUGH SATURDAY...
THINKING A DRY FORECAST PERIOD WITH THE RRQ OF THE UPPER-LEVEL JET
SHIFTING SE. FEEL THE COLD FRONT AND ATTENDANT WAVE LOW WILL REMAIN
OVER THE WATERS. SHOWERS DISSIPATING /IF ANY/ TOWARDS MIDNIGHT AS
DYNAMICS ARE SHUNTED OUT OF THE REGION.
OTHERWISE...HIGH PRESSURE AND LIGHT NW-FLOW SWEEPS ACROSS NEW
ENGLAND FRIDAY /SEA-BREEZES ALONG THE SHORES/ FOLLOWED BY RETURN
BREEZY S/SW-FLOW FOR THE REMAINDER OF THE PERIOD AS THE HIGH SLIDES
E/SE AND LOW PRESSURE BEGINS TO BUILD IN FROM THE W. SEASONABLE WX
INITIALLY...BUT EXPECT THE RETURN OF WARMER/MUGGIER CONDITIONS BY
SATURDAY. LOOKING CLEAR FOR FRIDAY...DIURNAL CUMULUS FOR SATURDAY.
SATURDAY NIGHT INTO EARLY NEXT WEEK...
THE EVOLUTION OF THE TROUGH AND THE PROXIMITY OF ITS E-PERIPHERY ARE
KEYS TO THE FORECAST /AS IS THE OFFSHORE ENHACING RIDGE ACROSS THE N-
ATLANTIC/. THE TRACK TIMING AND MORPHOLOGY OF INDIVIDUAL IMPULSES
THROUGH THE CYCLONIC FLOW WILL ULTIMATELY DETERMINE THE POTENTIAL
OUTCOMES FOR THE REGION.
FOR SATURDAY NIGHT INTO SUNDAY...SEEMINGLY AN INITIAL IMPULSE IS A
FOCUS FOR CONVECTIVE ACTIVITY /PERHAPS A MCS/ WHERE THERMAL/MOIST
AXES AND SUBSEQUENT INSTABILITY CONVERGE AT THE SURFACE AND ALONG
THE NOSE OF A LLJ REAR OF AN ATTENDANT WARM-FRONT. THE MORE ZONAL
REGIME ADVECTS THIS ACTIVITY W-TO-E. NEARLY UNI-DIRECTIONAL SHEAR
PRESENTS A THREAT OF DAMAGING WIND. BUT EARLY IN TIME AND LIKELY
ABUNDANCE OF CLOUD COVER...THREAT MAY BE LIMITED. HINTS OF MID-LEVEL
DRYING AND WAKE SUBSIDENCE? JUST A HUGE MESS. MAY BE LOOKING AT MORE
WIDESPREAD STRATIFORM WITH EMBEDDED THUNDERSTORMS. WHO KNOWS...JUST
A FIRST GUESS. BIGGEST CONCERN IS THE PLUME OF PWATS EXCEEDING 1.5
INCHES AND A POSSIBLE RISK OF FLASH FLOODING. SOME CONFIDENCE OF
THAT AT LEAST.
INTO MONDAY...THE LOW DEEPENS AS IT OCCLUDES OVER THE GREAT LAKES.
ALONG AND AHEAD OF THE COLD FRONT WITHIN WARM/MUGGY/UNSTABLE
CONDITIONS...CONVECTION IS LIKELY WITHIN AN ENVIRONMENT OF DEEP-
LAYER FORCING...BUT IT IS JUST TOO EARLY TO GO INTO DETAIL. MANY
QUESTIONS AS TO WHETHER THE ENVIRONMENT WILL DESTABILIZE BENEATH
STRONG SW-NE UNI-DIRECTIONAL SHEAR. APPEARS ACTIVITY MAY OCCUR IN
THE MORNING ONCE AGAIN FOLLOWED BY MID-LEVEL DRYING AND SUBSIDENCE.
YEESH. AGAIN...LOTS OF UNCERTAINTY. ONLY CONFIDENCE IS WITH SURGING
PWATS IN EXCESS OF 2-INCHES CONTINUING THE POSSIBLE RISK OF FLASH
FLOODING.
A FINAL NOTE...EVALUATING THE 23.0Z AND 23.12Z CIPS ANALOGS...BOTH
PING UPON POTENTIAL CONVECTIVE THREATS SUNDAY AND MONDAY. THE
PROBABILITIES OF SEVERE WEATHER IMPACTS HAVE SLIGHTLY INCREASED WITH
THE 23.12Z ANALOGS /UP TO 70-PERCENT/. SO WHILE THE ABOVE DISCUSSION
CONTAINS A FAIR AMOUNT OF UNCERTAINTY...THE FORECAST STILL WARRANTS
CLOSE MONITORING.
AT SOME POINT THE COLD FRONT SHOULD PUSH E BEHIND WHICH DRIER AND
COOLER AIR WRAPPING INTO THE OCCLUSION SHOULD PREVAIL RESULTING
IN SEASONABLE CONDITIONS FOR THE REGION. WHETHER THIS OCCURS ON
TUESDAY OR WEDNESDAY...JUST TOO UNCERTAIN.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH THURSDAY/...MODERATE CONFIDENCE.
LINE OF TSRA/+RA SWEEPING S/SE. STRONGEST MAINLY W OF LWM-BED-IJD.
MIX OF MVFR-IFR IMPACTS WITH PASSAGE ALONG WITH NW GUSTS OF AROUND
20 KTS. STRONGER TO DAMAGING GUSTS POSSIBLE FOR W AND CENTRAL NEW
ENGLAND TERMINALS. LINE WILL WEAKEN FURTHER S/SE WITH TIME. TAFS
TRENDED ACCORDINGLY. FOR THOSE TAFS E OF MHT-ORH-IJD...WILL HOLD
OFF ON TSRA MENTION TILL ACTIVITY GETS REASONABLY CLOSER.
TOWARDS MORNING...WIDESPREAD RA W/ EMBEDDED TSRA LINGERS FOR THE
S/SE TERMINALS EXITING OUT TO SEA BY ABOUT MIDDAY. COASTAL FOG
ALONG WITH VLIFR-IFR CIGS ALONG THE IMMEDIATE S-COAST /ESPECIALLY
ACK/ IS ANTICIPATED. CONDITIONS IMPROVING TOWARDS VFR NW-SE WITH
TIME DURING THE DAY THURSDAY.
KBOS TAF...MODERATE CONFIDENCE. WILL HOLD W/ VCTS AT 2Z. HOLD OFF
ON TSRA MENTION UNTIL ACTIVITY CLOSES IN. TREND IS FOR TSRA TO
WEAKEN BELOW THE POINT OF CONSIDERATION PRIOR TO THE TERMINAL.
KBDL TAF...MODERATE CONFIDENCE. TSRA ON THE DOOR STEP SHOULD GET
IN SHORTLY AFTER 0Z. PREVAILED ACCORDINGLY. W/N 0-1Z...STRONG LINE
OF STORMS WITH FREQUENT LIGHTNING AND STRONG TO DAMAGING WINDS
ANTICIPATED.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THURSDAY NIGHT THROUGH SATURDAY...HIGH CONFIDENCE.
VFR. -RA MOVES OUT THURSDAY NIGHT UNDER NW FLOW. LIGHT WINDS AND
MOSTLY CLEAR ON FRIDAY /SEA-BREEZES ALONG THE SHORES/. SCT-BKN 5 KFT
CIGS SATURDAY WITH BREEZY S/SW WINDS.
SATURDAY NIGHT THROUGH MONDAY...LOW CONFIDENCE.
PERIODS OF RA/TSRA. MIX OF MVFR-IFR CONDITIONS...WORST OF WHICH
ANTICIPATED DURING OVERNIGHT PERIODS AND +RA. CONTINUED BLUSTERY
S/SW WINDS.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH THURSDAY/...MODERATE CONFIDENCE.
THE SW FLOW WILL STRENGTHEN AHEAD OF A COLD FRONT TO PRODUCE GUSTS
APPROACHING 25 KT ACROSS MANY OF THE NEAR SHORE WATERS...THEREFORE SCA
IS STILL IN EFFECT. SEAS MAY APPROACH 5 FEET EAST OF CAPE ANN THIS
EVENING. OTHERWISE WILL NEED TO MONITOR FOR AREAS OF FOG THAT MAY
DEVELOP ALONG THE SOUTH COASTAL WATERS TONIGHT.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THURSDAY NIGHT THROUGH SATURDAY...HIGH CONFIDENCE.
TRANQUIL BOATING WEATHER. SOME SHOWERS MAY LINGER ALONG THE SE OUTER-
WATERS THURSDAY NIGHT...BUT SHOULD BE GOOD AFTER MIDNIGHT. HIGH
PRESSURE AND LIGHT NW-FLOW FRIDAY /SEA-BREEZES ALONG THE SHORES/.
WINDS VEER S/SW OVERNIGHT AND BECOME BREEZY DURING THE DAY SATURDAY.
SATURDAY NIGHT THROUGH MONDAY...LOW CONFIDENCE.
WEATHER TURNING SOUR. INCREASE S/SW WINDS AHEAD OF A STRONG LOW OVER
THE GREAT LAKES REGION WILL RESULT IN SIGNIFICANT WAVE HEIGHTS OVER
THE S-WATERS ESPECIALLY. SHOWERS/THUNDERSTORMS ANTICIPATED SOME OF
WHICH COULD BE STRONG.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ230>237-251.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ250-254.
&&
SYNOPSIS...DUNTEN/SIPPRELL
NEAR TERM...DUNTEN/SIPPRELL
SHORT TERM...DUNTEN
LONG TERM...SIPPRELL
AVIATION...DUNTEN/SIPPRELL
MARINE...DUNTEN/SIPPRELLHazardous weather outlook, Jul 23, 4:24 PM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 424 PM EDT WED JUL 23 2014 MAZ002-003-008>011-NHZ011-012-015-242030- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 424 PM EDT WED JUL 23 2014 ...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A MODERATE RISK FOR STRONG TO SEVERE THUNDERSTORMS AS WELL AS FLASH FLOODING SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. CTZ002>004-MAZ004>006-012-026-242030- HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHERN WORCESTER MA- NORTHERN MIDDLESEX MA- 424 PM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL...EASTERN...AND NORTHEASTERN MASSACHUSETTS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH POTENTIAL THREATS OF DAMAGING WINDS...DANGEROUS LIGHTNING...AND DOWNPOURS POSSIBLY HEAVY ENOUGH TO PRODUCE LOCALIZED FLASH FLOODING. ONE OR TWO THUNDERSTORMS MAY CONTAIN SOME HAIL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A MODERATE RISK FOR STRONG TO SEVERE THUNDERSTORMS AS WELL AS FLASH FLOODING SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. MAZ007-013>024-RIZ001>008-242030- EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 424 PM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTHEASTERN MASSACHUSETTS...AS WELL AS RHODE ISLAND. .DAY ONE...TONIGHT. THUNDERSTORMS...POSSIBLY WITH LOCALLY HEAVY DOWNPOURS RESULTING IN URBAN AND POOR DRAINAGE FLOODING...MAY AFFECT THE BOSTON TO PROVIDENCE CORRIDOR BETWEEN 9 PM AND MIDNIGHT THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A MODERATE RISK FOR STRONG TO SEVERE THUNDERSTORMS AS WELL AS FLASH FLOODING SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ230>237-250-251-254>256-242030- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 424 PM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS MAY PASS ACROSS THE WATERS TONIGHT. THERE IS A POSSIBILITY THAT ONE OR TWO THUNDERSTORMS THAT PASS OFF THE COAST NORTH OF BOSTON COULD CONTAIN STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ACROSS THE WATERS WILL ONCE AGAIN BE POSSIBLE SUNDAY INTO MONDAY. STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Jul 23, 6:21 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
621 PM EDT WED JUL 23 2014
MAZ008>010-232315-
WESTERN HAMPDEN-EASTERN HAMPSHIRE-WESTERN HAMPSHIRE-
621 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORM IN NORTHWESTERN HAMPDEN...WESTERN HAMPSHIRE
AND SOUTHWESTERN FRANKLIN COUNTIES...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEE...OR 7 MILES SOUTHEAST OF PITTSFIELD...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHAMPTON...EASTHAMPTON...SOUTHAMPTON...WILLIAMSBURG...
HUNTINGTON...ASHFIELD...WESTHAMPTON...WHATELY...CHESTER...
CHESTERFIELD...WORTHINGTON...GOSHEN...CUMMINGTON...PLAINFIELD AND
MIDDLEFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE AND MASSACHUSETTS.
LAT...LON 4238 7301 4251 7297 4253 7287 4248 7287
4247 7278 4245 7276 4245 7270 4241 7270
4241 7267 4226 7267 4227 7300 4231 7300
4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2220Z 267DEG 25KT 4236 7319
FRANKSpecial weather statement, Jul 23, 6:37 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
637 PM EDT WED JUL 23 2014
NHZ011-232330-
CHESHIRE-
637 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORM WILL BE ENTERING NORTHWESTERN CHESHIRE
COUNTY...
AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAXTONS RIVER...OR NEAR TOWNSHEND...MOVING
EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEENE...SWANZEY...WALPOLE...CHESTERFIELD...MARLBOROUGH...ALSTEAD...
WESTMORELAND...STODDARD...GILSUM...MARLOW...SURRY...NELSON...
SULLIVAN...ROXBURY...WESTMINSTER STATION AND HADLEY FIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE AND MASSACHUSETTS.
LAT...LON 4313 7218 4313 7215 4288 7218 4290 7253
4295 7254 4297 7247 4300 7245 4305 7247
4308 7244 4316 7245 4313 7243 4313 7237
4316 7237 4318 7216
TIME...MOT...LOC 2237Z 266DEG 25KT 4309 7257
FRANKSpecial weather statement, Jul 23, 7:15 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
715 PM EDT WED JUL 23 2014
MAZ002-003-008>010-240000-
WESTERN FRANKLIN-WESTERN HAMPDEN-EASTERN FRANKLIN-EASTERN
HAMPSHIRE-WESTERN HAMPSHIRE-
715 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORM IN NORTHWESTERN HAMPDEN...NORTHWESTERN
HAMPSHIRE AND WESTERN FRANKLIN COUNTIES...
AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PITTSFIELD...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...NORTHAMPTON...GREENFIELD...DEERFIELD...SOUTH HADLEY...
EASTHAMPTON...MONTAGUE...GRANBY...HADLEY...SUNDERLAND...HATFIELD...
WILLIAMSBURG...HUNTINGTON...BERNARDSTON...BUCKLAND...CONWAY...
SHELBURNE...LEVERETT...ASHFIELD AND COLRAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE AND MASSACHUSETTS.
LAT...LON 4238 7301 4239 7301 4267 7296 4267 7298
4274 7284 4273 7260 4228 7248 4229 7300
4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2315Z 253DEG 33KT 4241 7320
FRANKThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:23 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 35 min |
| Jul 23, 9:02 PM EDT | Special Weather Statement | BOX | Hampden, Worcester | 43 min |
| Jul 23, 9:11 PM EDT | Areal Flood Advisory | BOX | Hampden | 109 min |
| Jul 23, 9:05 PM EDT | Special Weather Statement | BOX | 40 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2014Severe Thunderstorm Warnings in Connecticut, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.